South Dakota, 2014

Hail in South Dakota, June 5, 2014

June 5, 2014 · NWS ABR · 1 event in 1 county or zone

An isolated thunderstorm produced quarter size hail near Gary in Deuel County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An isolated thunderstorm produced quarter size hail near Gary in Deuel County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 5, 2:42 PM CST, 32 minutes earlier.

Area forecast discussion, Jun 5, 2:42 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
342 PM CDT THU JUN 5 2014

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
UPPER SHORT WAVE CIRCULATION LEAVING EASTERN SD LATE THIS
AFTERNOON KICKING OFF SOME SHOWERS/STORMS IN NORTHEAST SD AND WEST
CENTRAL MN. VISIBLE SATELLITE ALSO SHOWING SOME GOOD CU TOWERS
DEVELOPING TO THE NORTHWEST OF ABERDEEN WITH THE RADAR ALSO
SHOWING SOME WEAK RETURNS. WILL KEEP IN SLIGHT CHANCE
SHOWERS/STORMS IN THE EASTERN CWA THROUGH THE REST OF THE
AFTERNOON. OTHERWISE...THE MODELS SHOW PRETTY GOOD AGREEMENT WITH
THE REST OF THE SHORT TERM. A LARGE UPPER LOW PRESSURE AREA IN
SOUTHERN CANADA WILL MOVE EAST THROUGH FRIDAY WITH A CANADIAN COLD
FRONT PUSHING SOUTHWARD ACROSS OUR CWA INTO FRIDAY MORNING.
THUS...MUCH COOLER TEMPERATURES ARE EXPECTED ACROSS THE CWA FRIDAY
AND ESPECIALLY SATURDAY AS CANADIAN HIGH PRESSURE BUILDS IN. HIGHS
ON FRIDAY WILL RANGE FROM AROUND 60 DEGREES FAR NORTHWEST IN THE
CWA TO THE LOWER 70S FAR SOUTHEAST. WITH THE UPPER LOW PRESSURE
AREA IN CANADA...THE JET STREAM WILL BE MOVING FROM WEST TO EAST
OVER OUR REGION WITH SEVERAL DECENT SHORT WAVES MOVING THROUGH IT.
THE MODELS ALL SHOW SOME RAINFALL WITH THESE SYSTEMS INTO
SATURDAY. THE EC MODEL SEEMED TO HAVE THE MOST COVERAGE OF
RAINFALL ALONG WITH AMOUNTS. THUS...EXPECT CLOUDS TO SPREAD IN
FROM THE WEST TONIGHT ALONG WITH SHOWERS/STORMS MAINLY INTO THE
NORTH CENTRAL BY MORNING. THESE WILL DEVELOP/SPREAD INTO THE REST
OF THE CWA INTO FRIDAY NIGHT DROPPING OUT OF THE CWA INTO LATE
SATURDAY AFTERNOON. INCREASED POPS THROUGH MUCH OF THE TIME
PERIOD. WITH THE CLOUDS AND RAINFALL...SATURDAYS HIGHS SHOULD ONLY
BE IN THE LOWER TO MID 60S. SATURDAY NIGHT WILL BE CLEAR WITH
WINDS BECOMING LIGHT UNDER SURFACE HIGH PRESSURE.

.LONG TERM...SUNDAY THROUGH THURSDAY

SHORTWAVE ENERGY WILL BE TRACKING ACROSS THE AREA ON SUNDAY WITH A
CHANCE FOR SHOWERS AND THUNDERSTORMS. THEN IT WOULD APPEAR A FEW
DAYS OF DRYNESS ARE IN STORE BEFORE THE PATTERN GETS ACTIVE AGAIN
BY THE MIDDLE OF NEXT WEEK. GENERALLY ACCEPTED ALLBLEND POPS...BUT
DID TRIM THINGS BACK TO THE WEST A BIT FOR SUNDAY.
OTHERWISE...TEMPS START OFF ON THE COOL SIDE ON SUNDAY WITH HIGHS
IN THE 60S. MODELS SHOW A GRADUAL WARMING TREND INTO NEXT WEEK.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PERSIST AT ALL TAF SITES. WILL MAINTAIN
MENTION OF VCTS AT KATY FOR THE EARLY AFTERNOON AS SURFACE TROUGH
MOVES THROUGH. COLD FRONT WILL DROP SOUTH OVER THE AREA FRIDAY
MORNING...SWITCHING WINDS TO THE NORTH AND BRINGING LOWERING CLOUD
COVER.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...MOHR
LONG TERM...TMT
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 5, 3:15 AM CST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
415 AM CDT THU JUN 5 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
415 AM CDT THU JUN 5 2014 /315 AM MDT THU JUN 5 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WEAK SHOWERS AND STORMS WILL DEVELOP ACROSS THE FORECAST AREA
TODAY...BUT DISSIPATE BY LATE AFTERNOON. SEVERE WEATHER IS NOT
EXPECTED WITH THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND STORMS REMAIN IN THE FORECAST FOR FRIDAY AND SATURDAY.
SEVERE WEATHER IS NOT EXPECTED WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The radar

The Sioux Falls radar (KFSD), 132 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Deuel

When
June 5, 3:14 PM CST
Where
Deuel County, 2.93 mi SSW of Gary
Measured
1 in hail
Reported by
Public
Coordinates
44.760, -96.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526445.